Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 115, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2011, 5:23 PM CDT for Grand Forks County, North Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2011, 5:23 PM CDT (22:23 UTC)
- Expired
- Jul 24, 2011, 6:09 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 47 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:25 PM CDT | HAIL 1.25 | Arvilla, ND | |
| Jul 24, 5:30 PM CDT | HAIL 0.88 | Emerado, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592 WUUS53 KFGF 242223 SVRFGF NDC035-242330- /O.NEW.KFGF.SV.W.0115.110724T2223Z-110724T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 523 PM CDT SUN JUL 24 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 630 PM CDT * AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF ARVILLA...OR 22 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRAND FORKS AFB AND EMERADO AROUND 540 PM CDT. MEKINOCK AROUND 545 PM CDT. MANVEL AROUND 605 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE BETWEEN...MILE MARKER 134 AROUND 610 PM CDT...AND MILE MARKER 152 AROUND 605 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN GRAND FORKS. && LAT...LON 4810 9713 4779 9705 4780 9773 4795 9776 TIME...MOT...LOC 2223Z 257DEG 21KT 4789 9751 WIND...HAIL 60MPH 1.00IN $$ JR
1 follow-up statement
184 WWUS53 KFGF 242309 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 609 PM CDT SUN JUL 24 2011 NDC035-242318- /O.CAN.KFGF.SV.W.0115.000000T0000Z-110724T2330Z/ GRAND FORKS ND- 609 PM CDT SUN JUL 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA AND WEAKENED AS IT MOVED INTO NORTHWESTERN POLK COUNTY. REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN GRAND FORKS COUNTY UNTIL 645 PM FOR A SEPARATE STORM. LAT...LON 4810 9713 4779 9705 4780 9773 4795 9776 TIME...MOT...LOC 2308Z 257DEG 21KT 4795 9713 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:26 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 24, 3:26 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 326 PM CDT SUN JUL 24 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY PRIMARY FORECAST CHALLENGE CONCERNS NEAR-TERM THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. GFS/NAM/ECMWF IN GOOD AGREEMENT AND WILL USE A MODEL BLEND FOR THIS FORECAST PACKAGE. LATEST HRRR AND SPC 4 KM WRF SEEM TO HAVE A REASONABLE HANDLE ON CURRENT CONVECTION... SO WILL LEAN TOWARDS THEIR OUTPUT IN THE NEAR-TERM. ENHANCED CU FIELD AND WIDELY SCATTERED STRONGER THUNDERSTORMS HAVE DEVELOPED ALONG A DICKINSON TO CARRINGTON LINE...COINCIDENT WITH STRONGEST LOW-LEVEL MOISTURE FLUX CONVERGENCE. SPC MESOANALYSIS SHOWS AN UNCAPPED ATMOSPHERE WITH 2000 TO 3000 J/KG OF SURFACE BASED CAPE AND 0 TO 6 KM BULK SHEAR IN THE 50 TO 60 KT RANGE WITH THESE STORMS. HIGH RESOLUTION MODELS SUGGEST THIS LINE WILL SLOWLY MOVE EAST-SOUTHEASTWARD THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 03 UTC TONIGHT WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN FAVORABLE DIRECTIONAL SHEAR PROFILES. BEST UPPER LEVEL SUPPORT FOR ADDITIONAL STORM DEVELOPMENT TONIGHT IS ALONG THE CANADIAN BORDER IN AREA OF ENCHAINED CU. UPPER JET ACROSS SOUTHWEST ONTARIO IS IN EXCESS OF 90 KTS AND IF RIGHT ENTRANCE REGION OF THIS FEATURE CAN INTERACT WITH LOW-MID LEVEL CONVERGENCE AND HIGHER MOISTURE...MAY SEE ADDITIONAL STORMS DEVELOP ACROSS FAR NORTHEAST ND AND NORTHWEST MN. WILL MONITOR THE SITUATION. STORMS SHOULD DISSIPATE WITH CLEARING SKIES AFTER 06 UTC TONIGHT AND WITH LIGHT WINDS...MORNING LOWS SHOULD DROP INTO THE UPPER 50S TO LOWER 60S. MONDAY LOOKS TO BE DRY AND WARMER WITH HIGHS INTO THE LOWER 80S AS SURFACE HIGH PRESSURE REASSERTS ITSELF ACROSS THE REGION. ATTENTION THEN TURNS TO TUESDAY AND TUESDAY NIGHT. A STRONG SHORT- WAVE WILL EXIT THE NORTHERN ROCKIES AND MOVE INTO THE NORTHERN PLAINS BY TUESDAY AFTERNOON. DIFFERENCES EXIST BETWEEN MODELS WITH RESPECT TO MESOSCALE DETAILS. HOWEVER...THE OVERALL SET-UP APPEARS SIMILAR TO THAT OF LAST SATURDAY MORNING/S MCS/BOW ECHO AS A 40 TO 50 KT LOW-LEVEL JET INTERACTS WITH SEVERAL THOUSAND JOULES OF CAPE AND AROUND 60 KTS OF BULK SHEAR. STAY TUNED...BUT TUESDAY COULD BE QUITE ACTIVE. LINGERING SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY ON WEDNESDAY BEHIND THE DEPARTING CONVECTIVE COMPLEX FROM TUESDAY... BUT MOST AREAS SHOULD REMAIN DRY FOR A MORE TRANQUIL WEATHER DAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MODELS INITIALIZED WELL THIS RUN AND REMAIN IN GENERAL AGREEMENT SO WENT WITH A BLENDED SOLN FOR THIS PACKAGE. A FAIRLY BROAD RIDGE IS EXPECTED TO REMAIN IN PLACE OVER THE AREA WITH SOUTHWESTERLY FLOW ALOFT. HOWEVER...EXPECT TO SEE A FEW WEAK SHORT WAVES CROSS THE AREA BRINGING CHANCES FOR -SHRA/-TSRA. OTHERWISE...THE OVERALL PATTERN IS EXPECTED TO STAY TRANQUIL WITH TEMPS REMAINING NEAR SEASONAL NORMS. && .AVIATION... CONDITIONS SHOULD REMAIN VFR WITH A SLIGHT CHANCE FOR SOME ISOLATED THUNDER THIS AFTERNOON AT SITES WEST OF THE RED RIVER...BUT NOT ENOUGH TO INCLUDE IN TAFS ATTM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPKINS
Hazardous weather outlook, Jul 24, 3:37 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 337 PM CDT SUN JUL 24 2011 NDZ024-026>030-038-039-049-252045- EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- 337 PM CDT SUN JUL 24 2011 ...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 10 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...SOME OF WHICH MAY BE SEVERE. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING AND MAY BE NEEDED AGAIN TUESDAY NIGHT. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-052>054- 252045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-SARGENT-RICHLAND- WESTERN WALSH- 337 PM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...SOME OF WHICH MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND. IF STORMS BECOME MORE ORGANIZED...THEN A FEW SEVERE STORMS CANNOT BE RULED OUT IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN TUESDAY NIGHT. ROGERS
In the hours before
Special weather statement, Jul 24, 2:39 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 239 PM CDT SUN JUL 24 2011 NDZ028-242045- GRIGGS ND- 239 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GRIGGS COUNTY UNTIL 345 PM CDT... AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 20 MILES WEST OF COOPERSTOWN...OR 36 MILES NORTH OF JAMESTOWN...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... SUTTON AND MOSE AROUND 245 PM CDT. RED WILLOW LAKE AROUND 250 PM CDT. REVERE AND BINFORD AROUND 255 PM CDT. JESSIE AROUND 305 PM CDT. HOPKINS
Special weather statement, Jul 24, 3:31 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 331 PM CDT SUN JUL 24 2011 NDZ038-242130- BARNES ND- 331 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARNES COUNTY UNTIL 430 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 21 MILES SOUTHWEST OF COOPERSTOWN...OR 25 MILES NORTHEAST OF JAMESTOWN...MOVING TO THE SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LEAL AROUND 345 PM CDT. DAZEY AROUND 350 PM CDT. ROGERS AROUND 400 PM CDT. SIBLEY AROUND 415 PM CDT. THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HOPKINS
Special weather statement, Jul 24, 5:05 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 505 PM CDT SUN JUL 24 2011 NDZ026-028-029-242300- GRIGGS ND-NELSON ND-STEELE ND- 505 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEELE... SOUTHEASTERN NELSON AND NORTHERN GRIGGS COUNTIES UNTIL 600 PM CDT... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 18 MILES WEST OF COOPERSTOWN...OR 43 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... MOSE AROUND 510 PM CDT. RED WILLOW LAKE AROUND 515 PM CDT. BINFORD AROUND 520 PM CDT. JESSIE AROUND 530 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JR
Special weather statement, Jul 24, 5:10 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 510 PM CDT SUN JUL 24 2011 NDZ027-242315- GRAND FORKS ND- 510 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL 615 PM CDT... AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR LARIMORE...OR 26 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... ARVILLA AROUND 525 PM CDT. GRAND FORKS AFB AND EMERADO AROUND 540 PM CDT. MEKINOCK AROUND 545 PM CDT. MANVEL AROUND 605 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 134 AROUND 610 PM CDT...AND MILE MARKER 152 AROUND 605 PM CDT... THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:35 AM CDT | Dense Fog Advisory | FGF | Barnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 9 more | 5 hr |
| Jul 24, 3:59 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 33 min |
| Jul 24, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele, Traill | 37 min |
| Jul 24, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 37 min |
| Jul 24, 6:56 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.